Study highlights failure to recognise risks of epilepsy drug in pregnancy
Doctors are often failing to inform patients about the risk of birth defects to their unborn babies of a commonly used drug to treat epilepsy, according to a literature review by a University of Manchester researcher. The study by Wejdan Shroukh also reveals that both clinical staff and patients can dangerously misjudge the risk of taking a group of drugs – called Teratogenic Medicines – which are associated with birth defects.
Her study examined 55 papers which assessed the prevalence of advice on contraception and pregnancy testing given to women taking teratogenic medicines by doctors in the US and UK. Seven of the papers investigated sodium valproate use in the UK, a treatment for epilepsy, psychiatric disorders, and migraine. Of patients taking the drug, between 17-70% received contraceptive counselling, 25% had pregnancy testing during treatment and 18-33% used contraception during treatment.
Sodium valproate is prescribed to about 24% of women aged 50 or younger. It is associated with a high risk of spina bifida, heart defects and cleft palate as well as malformations of kidneys, urinary tract and cardiovascular system in new-borns. The PhD researcher also reviewed 7 other studies which evaluated if health professionals and patients were able to correctly estimate risk of different Teratogenic Medicines. In the studies, doctors and community pharmacists - among others - usually overestimated the risks associated with a number of teratogenic drugs, including the blood thinners warfarin, sodium valproate and the acne drug isotretinoin.
(Content Courtesy: https://www.manchester.ac.uk/discover/news/study-highlights-failure-to-recognise-risks-of-epilepsy-drug-in-pregnancy/)